Lightning, Teton
- When
- July 24, 4:15 PM MST
- Where
- Teton County, 7 mi NW of Moose
- Injuries
- 1 direct, 0 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 43.722, -110.799
Lightning struck a climber on Grand Teton prompting a search and rescue from National Park Service officials. The victim was able to climb down under their own power.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Lightning struck a climber on Grand Teton prompting a search and rescue from National Park Service officials. The victim was able to climb down under their own power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 24, 2:21 PM MST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 321 PM MDT TUE JUL 24 2007 .SHORT TERM...TONIGHT THROUGH FRIDAY MONSOON MOISTURE IS CURRENTLY STREAMING NORTH ACROSS WESTERN WYOMING ON THE WEST SIDE OF THE HIGH PRESSURE CENTER THAT IS CURRENTLY DRIFTING SOUTH ACROSS THE CENTRAL PLAINS. THIS MOISTURE IS STREAMING NORTH AHEAD OF A WELL DEFINED SHORTWAVE CURRENTLY LOCATED OVER CENTRAL NEVADA. THE MODELS SEEM TO HAVE A GOOD HANDLE ON THE TIMING OF THIS FEATURE BASED ON ITS CURRENT NORTHWARD PROGRESS AS SEEN ON THE WV LOOP. THIS FEATURE WILL BE TRACKING NORTH TO YNP BY 18Z WED AND THEN WILL SCOOT EAST NORTHEAST OF THE AREA BY 00Z THU. AS A RESULT CAPES OF 1600 J/KJ ALONG WITH -4 LIFTED INDUCES ARE PROGGED FOR NW WY EARLY THIS EVE. AS THIS SHORTWAVE TRAVERSES WY WED...1000 J/KJ AND LIFTED INDUCES OF -2 TO -3 ARE EXPECTED TO BE WIDESPREAD ACROSS THE CWA WEDNESDAY. IN ADDITION... A COLD FRONT WILL BE TRACKING SOUTH SOUTHEAST ACROSS THE STATE TONIGHT AND WILL FIRST SHOW UP IN THE NORTHERN BIG HORN BASIN EARLY THIS EVENING. THIS FRONT WILL ACT AS A FOCUS FOR THUNDERSTORM ACTIVITY AS WELL. INCREASED WINDS ALONG AND JUST BEHIND THIS FRONT WITH 3 HOURLY 5 TO 7MB SFC PRESSURE RISES PROGGED FOR NORTHERN ZONES EAST OF THE DIVIDE THIS EVENING. THIS FRONT WILL RETREAT TO NORTHERN WY WEDNESDAY AND THEN WILL RESUME ITS SOUTHWARD PROGRESS AGAIN WEDNESDAY NIGHT WITH A REINFORCEMENT OF COOLER AND MORE MOIST AIR. INCREASED NE POST FRONTAL WINDS IN NATRONA COUNTY WED NT. TAKING THE FRONTS LOCATION INTO CONSIDERATION AND THE TRACK OF THE PARENT VORT MAX ACROSS IDAHO AND MT ASCT WITH THE SHORTWAVE...THE BEST CHANCES OF THUNDERSTORM ACTIVITY WILL BE IN THE NORTH AND WEST ZONES THROUGH WED ALTHOUGH JUST ABOUT ALL ZONES WILL HAVE SCT POPS. WENT LIKELY POPS IN NW WY TONIGHT AND ACROSS ALL OF THE NORTHERN MTNS WEDNESDAY. PWAT VALUES ARE PROGGED TO BE AS HIGH AS 1.60 IN JOHNSON CO BY WED NT ACCORDING TO THE NAM. HAVE THE HIGHEST POPS IN THE NE ZONES WED NIGHT WITH THE EXITING SHORTWAVE AND ACROSS NATRONA COUNTY THURSDAY MORNING AS THE LOW LEVEL MOISTURE GETS A SHOVE TO THE SOUTH FROM THE FRONTAL PUSH. THE HIGHEST CAPES AND LOWEST LIFTED INDUCES WILL GET PUSHED TO SOUTH AND WEST WY THU WHERE WDLY SCT POPS ARE IN ORDER THERE WITH ISOLD POPS ELSEWHERE. WEAK INSTABILITY WILL BE ENOUGH FOR ISOLD TO WDLY SCT POPS FRIDAY. AS FOR TEMPS WED...THE GREATEST DROP IN TEMPS WED WILL BE ACROSS THE BIG HORN BASIN AND JOHNSON COUNTY BEHIND TONIGHTS COLD FRONT. EXPECT RELATIVELY COOLER CONDITIONS TO CONTINUE THU AFTER THE FRONTAL PUSH WED NT. WX CONDITIONS WILL WARM AND DRY FRIDAY. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY A STAGNANT WEATHER PATTERN IS EXPECTED THROUGH THE EXTENDED FORECAST. HIGH PRESSURE ALOFT SHOULD REMAIN FROM MEXICO NORTH ACROSS THE SOUTHERN AND CENTRAL ROCKIES INTO THE NORTHERN PLAINS. A LOW PRESSURE CENTER IS EXPECTED TO REMAIN OFF THE WEST COAST OF BRITISH COLUMBIA WITH SOUTHWEST FLOW FROM NORTHERN CALIFORNIA INTO WESTERN MONTANA. THIS WILL PUT WESTERN AND CENTRAL WYOMING ON THE EDGE OF THE SUBTROPICAL MOISTURE PLUME. THIS KEEPS A THREAT OF SCATTERED TO ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...MOST NUMEROUS OVER THE MOUNTAINS THROUGH THE PERIOD. LITTLE CHANGE IN TEMPERATURES ARE EXPECTED THROUGH THE EXTENDED FORECAST. THE MAIN DIFFERENCES IN THE EXTENDED MODELS ARE FOUND TO THE WEST WITH TIMING DIFFERENCES IN SHORT WAVE TROUGHS EJECTING NORTHEAST IN THE STRONGER SOUTHWEST FLOW TO THE WEST OF WYOMING. MAIN DAY TO DAY FORECAST DIFFERENCES WILL LIKELY COME FROM THE STRENGTH AND LOCATION OF CONVECTION SOUTH OF WYOMING IN THE DEEPER SUBTROPICAL MOISTURE. && .AVIATION... MID AND UPPER LEVEL MOISTURE WILL REMAIN OVER THE REGION THROUGH WEDNESDAY. THE RESULT WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. ANY THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY WINDS...WHICH WILL RESULT IN AREAS OF BLOWING DUST AND LIMITED VISIBILITIES. VISIBILITIES COULD BRIEFLY DROP BETWEEN 3-5 MILES UNDER AND NEAR ANY STORMS. OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH SURFACE WINDS INCREASING OVER HIGHER TERRAIN OF NORTHERN AND WESTERN WYOMING TONIGHT...THEN ACROSS THE ENTIRE FORECAST AREA ON WEDNESDAY. && .FIRE WEATHER... MONSOON MOISTURE WILL BE STREAMING NORTH AND EAST AROUND THE PERIPHERY OF THE HIGH PRESSURE CENTER NOW LOCATED OVER THE CENTRAL PLAINS. AS A RESULT...SCATTERED THUNDERSTORMS WILL SPREAD EAST FROM WESTERN WYOMING THIS EVENING AND THEN WILL ENCOMPASS MOST OF THE STATE BY WEDNESDAY. WEDNESDAY IS SHAPING UP TO BE THE MOST ACTIVE DAY FOR THUNDERSTORMS THIS WEEK. THE BEST CHANCE THUNDERSTORMS WILL BE ACROSS THE WESTERN AND NORTHERN ZONES. THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE NORTHWEST MOUNTAINS TONIGHT AND ACROSS ALL OF THE NORTHERN MOUNTAINS WEDNESDAY. RELATIVE HUMIDITY WILL BE ON THE INCREASE FROM THE INCREASED CLOUDINESS AND PRECIPITATION EXPECTED THROUGH WEDNESDAY. THE RELATIVE HUMIDITY WILL DECREASE BY FRIDAY WITH MINIMUM RELATIVE HUMIDITY EXPECTED TO BE BACK DOWN INTO THE MID TEENS IN THE BIG HORN BASIN BY THEN. TEMPERATURES WILL BE AROUND 5 DEGREES COOLER WEDNESDAY EXCEPT 10 DEGREES COOLER IN THE BIG HORN BASIN AND JOHNSON COUNTY BEHIND TONIGHTS COLD FRONT. TEMPERATURES WILL BEGIN TO CLIMB AGAIN BY FRIDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LIPSON LONG TERM...KPL AVIATION...KPL FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 422 PM MDT TUE JUL 24 2007 WYZ001>020-022>030-251100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 422 PM MDT TUE JUL 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ONE MORE DAY OF HOT TEMPERATURES IN STORE FOR CENTRAL AND WESTERN WYOMING. WITH TEMPERATURES IN THE 90S TO LOWER 100S...THOSE PLANNING OUTDOOR ACTIVITIES WILL WANT TO MAKE SURE TO WEAR LIGHT COLORED CLOTHING...DRINK PLENTY OF WATER...AND TAKE TIME TO GET INTO A COOLER LOCATION THROUGHOUT THE DAY. A COLD FRONT MOVES THROUGH THIS EVENING...COOLING TEMPERATURES DOWN 10 DEGREES FOR WEDNESDAY. MONSOONAL MOISTURE WILL INCREASE IN THE WEST TODAY AND IN THE WEST AND NORTH TONIGHT...BRINGING SCATTERED TO NUMEROUS SHOWER AND THUNDERSTORM ACTIVITY. THE ACTIVITY IS EXPECTED TO BE GREATEST OVER NORTHWEST WYOMING INCLUDING YELLOWSTONE NATIONAL PARK AND JACKSON HOLE. LIGHTNING...VERY HEAVY RAIN AS WILL BE GUSTY OUTFLOW WINDS TO 40 MPH CAN BE EXPECTED WITH THE THUNDERSTORMS. ACTIVITY WILL BE MORE ISOLATED EAST OF THE DIVIDE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE MONSOON CONTINUES THROUGH THURSDAY WITH SCATTERED THUNDERSTORMS EXPECTED OVER MUCH OF THE AREA. VERY HEAVY RAIN... LIGHTNING...GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT WIND GUSTS OVER 40 MPH AND ANY FLOODING TODAY AND TONIGHT. THANK YOU. TRIW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 158 PM MDT TUE JUL 24 2007 WYZ004-006-242100- NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN- 158 PM MDT TUE JUL 24 2007 ...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT PORTIONS OF WASHAKIE AND BIG HORN COUNTIES THROUGH 11 PM... AN AREA OF STRONG THUNDERSTORMS...AT 925 PM...FROM LOVELL...SOUTH TO WORLAND...INCLUDING GREYBULL AND BASIN...WILL CONTINUE TO SLOWLY MOVE EAST NORTHEAST...AND BEGIN TO AFFECT EASTERN AREAS OF THE BIG HORN BASIN...INCLUDING SHELL...HYATTVILLE AND MEDICINE WHEEL THROUGH 11 PM. THIS STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...CONTINUOUS LIGHTNING...SMALL HAIL...AND VERY HEAVY RAINFALL... WITH ISOLATED AMOUNTS NEAR ONE INCH...WHICH COULD ALLOW FOR SOME FLOODING IN LOW LYING OR POOR DRAINAGE AREAS. 21
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE RIVERTON WY 158 PM MDT TUE JUL 24 2007 WYZ004-006-242100- NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN- 158 PM MDT TUE JUL 24 2007 ISOLATED THUNDERSTORMS ARE EXPECTED OVER PORTIONS OF WASHAKIE AND BIG HORN COUNTIES THIS AFTERNOON. HOWEVER...HEAVY RAINS AND WIND GUSTS TO 50 MPH ARE NOT EXPECTED AT THIS TIME. KPL
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE RIVERTON WY 159 PM MDT TUE JUL 24 2007 WYC039-242100- TETON- 159 PM MDT TUE JUL 24 2007 ...A STRONG THUNDERSTORM WAS DETECTED OVER SOUTHERN TETON COUNTY EARLY THIS AFTERNOON... THE STORM WILL MOVE EAST OF JACKSON JUST AFTER 2 PM MDT. THIS STORM IS MOVING NORTH AND WILL BE NEAR MORAN JUNCTION BY 230 PM. BRIEF HEAVY RAIN AND WIND GUSTS TO AROUND 50 MPH CAN BE EXPECTED BETWEEN THE TOWN OF JACKSON AND MORAN JUNCTION. PERSONS TRAVELING ALONG HIGHWAY 191 CAN EXPECT A SUDDEN INCREASE IN WINDS ALONG WITH DANGEROUS LIGHTNING. IF THREATENING WEATHER APPROACHES...MOVE INDOORS AND STAY AWAY FROM WINDOWS. 21
The Pocatello radar (KSFX), 167 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38074.